Alert archive / Montana / High Wind Warnings in 2025

High Wind Warning 5, NWS Great Falls, MT

January 20, 2025Glacier County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this high wind warning at Jan 20, 2025, 12:52 PM MST for Glacier County, Pondera County, Toole County, Montana. It took effect at Jan 20, 2025, 5:00 PM MST. It was in force for 24 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 20, 2025, 12:52 PM MST (19:52 UTC)
In effect from
Jan 20, 2025, 5:00 PM MST
Expired
Jan 21, 2025, 5:00 PM MST
In force
24 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 20, 6:45 PM MSTNON-TSTM WND GST 545 Se Browning, MTMesonet station SHBM Browning.
Jan 20, 9:45 PM MSTNON-TSTM WND GST 541 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).
Jan 21, 12:21 AM MSTNON-TSTM WND GST 838 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.
Jan 21, 1:45 AM MSTNON-TSTM WND GST 641 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).
Jan 21, 1:45 AM MSTNON-TSTM WND GST 641 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).
Jan 21, 1:55 AM MSTNON-TSTM WND GST 6116 Wsw Cut Bank, MTMontana mesonet site Mission Lake S.
Jan 21, 2:15 AM MSTHIGH SUST WINDS 471 Ene East Glacier Park, MTAverage 1hr sustained wind speed of 47 mph from 0115 to 0215, with an average sustained wind speed of 45 mph from 0115 to 0300 local time.
Jan 21, 2:45 AM MSTHIGH SUST WINDS 509 Ese East Glacier Park, MTAverage sustained wind speed of 50 mph from 0145 to 0245 at Montana mesonet site Dog Gun Lake.
Jan 21, 3:41 AM MSTNON-TSTM WND GST 673 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Jan 21, 4:20 AM MSTHIGH SUST WINDS 413 Sw Cut Bank, MTAverage sustained winds 41.28 mph from 0320 to 0420 lst.
Jan 21, 6:00 AM MSTNON-TSTM WND GST 568 Wsw Saint Mary, MTMesonet station SNPMT Sunpoint.
Jan 21, 10:15 AM MSTNON-TSTM WND GST 769 Ese East Glacier Park, MTMontana mesonet site Dog Gun Lake.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2025-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2025-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
107 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WWUS75 KTFX 201952
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1252 PM MST Mon Jan 20 2025

MTZ303-211200-
/O.UPG.KTFX.HW.A.0003.250121T0000Z-250122T0000Z/
/O.NEW.KTFX.HW.W.0005.250121T0000Z-250122T0000Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Cut Bank, Ethridge, and Santa
Rita
1252 PM MST Mon Jan 20 2025

...HIGH WIND WARNING IN EFFECT
FROM 5 PM THIS AFTERNOON TO 5 PM MST TUESDAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 65 mph expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...From 5 PM this afternoon to 5 PM MST Tuesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ322-211200-
/O.NEW.KTFX.CW.Y.0003.250121T0000Z-250121T1200Z/
Elkhorn and Boulder Mountains-
Including the following locations: Clancy, Corbin, Elk Park Pass,
Wickes, Homestake Pass, Montana City, and Boulder
1252 PM MST Mon Jan 20 2025

...COLD WEATHER ADVISORY IN EFFECT
FROM 5 PM THIS AFTERNOON TO 5 AM MST TUESDAY...

* WHAT...Very cold wind chills as low as 35 below expected.

* WHERE...Elkhorn and Boulder Mountains.

* WHEN...From 5 PM this afternoon to 5 AM MST Tuesday.

* IMPACTS...The dangerously cold wind chills as low as 35 below zero 
  could cause frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

MTZ330-211200-
/O.NEW.KTFX.CW.Y.0003.250121T0000Z-250121T1800Z/
Gallatin and Madison County Mountains and Centennial Mountains-
Including the following locations: Raynolds Pass, West
Yellowstone, Targhee Pass, and Big Sky
1252 PM MST Mon Jan 20 2025

...COLD WEATHER ADVISORY IN EFFECT
FROM 5 PM THIS AFTERNOON TO 11 AM MST TUESDAY...

* WHAT...Very cold wind chills as low as 40 below expected.

* WHERE...Gallatin and Madison County Mountains and Centennial 
  Mountains.

* WHEN...From 5 PM this afternoon to 11 AM MST Tuesday.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Brusda
4 follow-up statements
379 
WWUS75 KTFX 210920
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
220 AM MST Tue Jan 21 2025

MTZ322-211030-
/O.CAN.KTFX.CW.Y.0003.000000T0000Z-250121T1200Z/
Elkhorn and Boulder Mountains-
Including the following locations: Homestake Pass, Montana City,
Clancy, Boulder, Corbin, Elk Park Pass, and Wickes
220 AM MST Tue Jan 21 2025

...COLD WEATHER ADVISORY IS CANCELLED...

The threat has ended.

$$

MTZ303-220000-
/O.CON.KTFX.HW.W.0005.000000T0000Z-250122T0000Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Cut Bank, Ethridge, and Santa
Rita
220 AM MST Tue Jan 21 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...West winds 35 to 45 mph, with gusts up to 65 mph expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ330-211800-
/O.CON.KTFX.CW.Y.0003.000000T0000Z-250121T1800Z/
Gallatin and Madison County Mountains and Centennial Mountains-
Including the following locations: Targhee Pass, Raynolds Pass,
West Yellowstone, and Big Sky
220 AM MST Tue Jan 21 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS 
MORNING...

* WHAT...Very cold wind chills as low as 40 below expected.

* WHERE...Gallatin and Madison County Mountains and Centennial 
  Mountains.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Wilson
299 
WWUS75 KTFX 211733
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1033 AM MST Tue Jan 21 2025

MTZ330-211845-
/O.EXP.KTFX.CW.Y.0003.000000T0000Z-250121T1800Z/
Gallatin and Madison County Mountains and Centennial Mountains-
Including the following locations: Targhee Pass, Raynolds Pass,
Big Sky, and West Yellowstone
1033 AM MST Tue Jan 21 2025

...COLD WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING...

The threat has ended.

$$

MTZ303-220000-
/O.CON.KTFX.HW.W.0005.000000T0000Z-250122T0000Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Santa Rita, Cut Bank, and
Ethridge
1033 AM MST Tue Jan 21 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...West winds 35 to 45 mph, with gusts up to 60 mph expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

IG
714 
WWUS75 KTFX 212000
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
100 PM MST Tue Jan 21 2025

MTZ303-220000-
/O.CON.KTFX.HW.W.0005.000000T0000Z-250122T0000Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Santa Rita, Cut Bank, and
Ethridge
100 PM MST Tue Jan 21 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

IG
840 
WWUS75 KTFX 212352
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
452 PM MST Tue Jan 21 2025

MTZ303-220100-
/O.EXP.KTFX.HW.W.0005.000000T0000Z-250122T0000Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Santa Rita, Ethridge, and Cut
Bank
452 PM MST Tue Jan 21 2025

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

The threat for strong winds has ended for Cut Bank and the 
surrounding areas. However, gusty west to northwest winds will 
persist overnight and through the day on Wednesday.

$$

SC

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 20, 10:18 AM MST, 2 hours 34 minutes earlier. Its key messages:

  • Cold air retreats today.
  • Gusty winds expected on Tuesday, with areas of blowing snow possible.
  • Snow continuing to look more likely Thursday night into Friday as another round of cooler air works into the area.
Area forecast discussion, Jan 20, 10:18 AM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1018 AM MST Mon Jan 20 2025

Aviation Section Updated.

.KEY MESSAGES...

 - Cold air retreats today.
 - Gusty winds expected on Tuesday, with areas of blowing snow
   possible.
 - Snow continuing to look more likely Thursday night into Friday
   as another round of cooler air works into the area.

&&

.UPDATE...
/Issued 840 AM MST Mon Jan 20 2025/
Updated forecast is out. Only change this morning was to change
some cold air advisories to an extreme cold warning. Some of the
colder valleys of Southwest MT were near/colder than 40 below this
morning such as West Yellowstone and Elk Park. Overall, a dry day
is expected today. I did not adjust afternoon temperatures, but it
is possible with the cold start, some areas might not get quite as
warm as forecasted. That being said, downslope southwest winds
have developed along the divide this morning, with some areas in
the teens above zero already. That warming downslope wind will
gradually spread eastward through the day. Brusda

&&

.DISCUSSION...
/Issued 840 AM MST Mon Jan 20 2025/

Meteorological Overview:

Northwesterly flow will be the name of the game this week as
upper level ridging trying to build over the Eastern
Pacific/Western US contrasts with a persistent trough across the
Eastern 2/3s of the US and Canada. With this northwesterly flow in
place, expect this week to be a bit on the breezy and slightly
unsettled side, as a series of upper level disturbances and
associated jet streaks embedded in the flow move overhead. This
ridge will try to sneak into Montana today as the arctic air
retreats, but will quickly collapse Tuesday, resulting in gusty
winds across the area, especially along the Rocky Mountain Front.
A deeper trough will push in on Friday and Saturday, bringing a
round of snowfall ahead of a renewed push of colder air for the
weekend.

Forecast Confidence & Scenarios:

Over the next 24 hours, there is generally high confidence in
warmer air working its way into the area, with confidence highest
along the Rocky Mountain Front, particularly west of I-15 and
along and south of the Highway 87/200 corridor from Great Falls to
Lewistown. Confidence is a bit lower in some of the Southwestern
Valleys and further north and east of the area mentioned above, as
the colder air tends to be a bit more stubborn than models tend
to suggest. However, with the approaching winds for Tuesday, any
cold air will be long gone by mid morning on Tuesday.

Speaking of winds on Tuesday, a tight pressure gradient, along
with strong winds aloft, look to create some strong winds across
the area, particularly along the Rocky Mountain Front to Cut Bank,
along with some of the 87/200 corridor as well. Given the recent
snowfall and cold temperatures, we will have to watch for some
areas of blowing snow that could cause some travel issues across
the Plains. At the very least, it appears likely (80%+) that there
will be some drifting snow, there is just some uncertainty as to
the extent of how much snow will be available to be blown vs. how
much has compacted over the past few days, even with the cold
temperatures.

Aside from a few snow showers Wednesday, our next meaningful
chance for snow looks to be Thursday night or Friday as a cold
front pushes into the area. Current model guidance shows a fairly
widespread light snowfall event with more in the mountains,
particularly the north facing slopes that will see some upslope
snowfall. Behind this front, temperatures will fall again, with
single digits above and below 0 looking likely (widespread 60%+
chances) over the weekend. Ludwig

&&

.AVIATION...
20/18Z TAF Period

VFR conditions will prevail throughout the duration of the
2018/2118 TAF period; however, mid-level clouds with CIGS ranging
from 9-15kft will begin to overspread the Northern Rockies from
the northwest to southeast from 21z this afternoon through 03z
this evening. Some mountain obscuration is possible beyond the
aforementioned timeframe, most notably north of a KHLN to KLWT
line as light snow develops over the Island Ranges of Central
Montana. Main concern throughout the next 24 hours will be
increasing southwest to west surface winds over the plains of
Central and North Central Montana, particularly at the KCTB
terminal where frequent wind gusts in excess of 50kts are
expected beyond 00z Tuesday through Tuesday morning. Mountain
wave turbulence and instances of low level wind shear will be a
concern in lee of the Continental Divide and Island Ranges of
Central and North Central Montana from this evening through
Tuesday. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  19  13  34  17 /   0   0  20  10
CTB  20  12  28  13 /   0   0  10   0
HLN  14   6  34  14 /   0   0   0  10
BZN   9  -3  26   6 /   0   0   0  10
WYS   8 -15  13 -10 /   0   0   0  10
DLN  12   1  28   4 /   0   0   0   0
HVR  14  -2  30  17 /   0   0  30  30
LWT  15   1  32  17 /   0   0  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Extreme Cold Warning until noon MST today for Bears Paw
Mountains and Southern Blaine-Beaverhead and Western Madison
below 6000ft-Eastern Toole and Liberty-Elkhorn and Boulder
Mountains-Fergus County below 4500ft-Gallatin Valley-Hill County-
Little Belt and Highwood Mountains-Northern Blaine County.

Cold Weather Advisory until noon MST today for Big Belt, Bridger
and Castle Mountains-Canyon Ferry Area-Cascade County below
5000ft-East Glacier Park Region-Eastern Glacier, Western Toole,
and Central Pondera-Eastern Pondera and Eastern Teton-Gallatin
and Madison County Mountains and Centennial Mountains-Gates of
the Mountains-Judith Basin County and Judith Gap-Madison River
Valley-Meagher County Valleys-Missouri Headwaters-Northern High
Plains-Northwest Beaverhead County-Ruby Mountains and Southern
Beaverhead Mountains-Snowy and Judith Mountains-Southern Rocky
Mountain Front-Upper Blackfoot and MacDonald Pass-Western and
Central Chouteau County.

High Wind Watch from 5 PM MST this afternoon through Tuesday
afternoon for Eastern Glacier, Western Toole, and Central
Pondera.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jan 20, 6:52 AM MST, 6 hours before
Preliminary Local Storm Report
National Weather Service Great Falls MT
652 AM MST Mon Jan 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Extreme Cold     7 ENE Power             47.75N 111.55W
01/19/2025  M-36 F           Teton              MT   AWOS

            AWOS station K1JM 6 ENE Power.

&&

Moldan
Local storm report, Jan 20, 6:53 AM MST, 5 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
653 AM MST Mon Jan 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Extreme Cold     Joplin                  48.56N 110.76W
01/20/2025  M-35 F           Liberty            MT   Mesonet

            Mesonet station GW0416 Joplin.

&&

Moldan
Local storm report, Jan 20, 9:05 AM MST, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
905 AM MST Mon Jan 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     Extreme Cold     6 NNW Sunburst          48.96N 111.94W
01/20/2025  M-38 F           Toole              MT   Mesonet

            Mesonet station MTSWT Sweetgrass (MT DOT).

&&

Brusda

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 12:52 PM MSTCold Weather AdvisoryTFXBeaverhead, Broadwater, Gallatin, Jefferson, Madison22 hr
Jan 20, 1:19 PM MSTWinter Storm WatchTFXFergus14 hr
Jan 20, 1:19 PM MSTWinter Weather AdvisoryTFXCascade, Chouteau, Fergus, Judith Basin, Meagher24 hr
Jan 20, 1:19 PM MSTWinter Weather AdvisoryTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 6 more52 hr

Nearby

High Wind Warnings in Montana, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.